Alert archive / New York / Winter Storm Watches in 2019
Winter Storm Watch 6, NWS Buffalo, NY
NWS Buffalo, NY issued this winter storm watch at Jan 28, 2019, 3:45 AM EST for Cattaraugus County, Chautauqua County, New York. It took effect at Jan 30, 2019, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 28, 2019, 3:45 AM EST (08:45 UTC)
- In effect from
- Jan 30, 2019, 1:00 PM EST
- Expired
- Jan 29, 2019, 1:42 PM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Jan 28, 12:28 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 28, 12:28 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1228 AM EST Mon Jan 28 2019
.SYNOPSIS...
Lake effect snow will continue off both Great Lakes tonight before
winds lighten and shift to northeasterly. An area of low pressure
will cross the area Monday night and Tuesday with periods of snow,
that may briefly mix with rain. Frigid arctic air, lake effect snow,
and blowing snow will then return for Wednesday and Thursday.
&&
.NEAR TERM /THROUGH TODAY/...
Lake effect snow is finally falling apart east of Lake Erie as high
pressure builds into the eastern Great Lakes and disrupts the low
level wind field. This area of snow will continue to rapidly
diminish as shear increases and inversion heights lower. Any
additional accumulation will be less than an inch. Off Lake Ontario,
a rather disorganized band of snow is focused on Oswego County. This
band will continue to drift south and west as flow weakens over the
lake, bringing local moderate accumulations to Oswego County and
possibly Northern Cayuga County. The greatest amounts will be near
the shoreline.
Weak surface high pressure will ridge into the region Monday morning
and then its axis will slide east into northern New England.
This will end all lake effect snow. A compact surface low will
then track into eastern Michigan Monday afternoon. Warm air
advection in advance of the surface low will gradually spread
into far western New York Monday afternoon. Areas east of
Rochester will remain dry all day, with snow just starting in
the Buffalo metro area between 4-6 p.m. High temperatures on
Monday will mainly be in the 20s, except the North Country where
it will top out in the teens.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
...Severe winter conditons expected during this period...
Warm air advection will continue to spread across western NY into
Monday evening as low pressure approaches the Lower Great Lakes. A
strengthening upper level jet will move overhead ahead of the next
shortwave trough and the surface low will continue to deepen as it
moves into Georgian Bay by Tuesday morning. A 50kt LLJ and
increasing moisture will allow snow to spread across western NY
Monday evening. Snow will be light at first as moisture has to fight
low-level dry air that is in place. Strong southwest flow will allow
temperatures to increase overnight with temperatures rising into the
low 30's across western NY and the upper teens east of Lake Ontario.
Monday night low temperatures will likely be met Monday evening.
These winds will also cause downsloping across interior portions of
western NY including the western Finger Lakes and Lake Plains near
Rochester. Lighter snow amounts will be present as drying occurs in
these areas overnight. On the contrary, the southwest flow will
promote upslope conditions across the southern Tug Hill region
overnight. Snow will become enhanced from Oswego to southern Lewis
counties and the Tug Hill portion of southern Jefferson county.
Minor accumulations are expected with the exception of the southern
Tug Hill region overnight where 2-4 inches are expected.
A cold front will be close behind with another round of snow moving
into western NY late Monday night and into Tuesday morning. Moderate
to heavy snow will move into western NY with enhancement across the
higher terrain east of Lake Erie. Strong cold air advection will
occur with this front and snow squalls are possible Tuesday morning.
Minor accumulations of 1 to 3 inches are expected as the front moves
through western NY with the higher amounts across the higher
terrain. Gusty, southwest winds will also lead to areas of blowing
and drifting snow into Tuesday.
Low pressure will continue to move towards central Quebec Tuesday.
An additional mid-level wave will ride the cold front causing an
additional area of low pressure to develop across the Capital region
of NYS by Tuesday evening. This cyclogenesis will provide enhanced
forcing across western and north-central NY. Snow will become more
widespread as the front tracks eastward during the day. Additional
snow accumulation of 1 to 3 inches will occur across western NY
Tuesday afternoon. Upslope snow showers will be ongoing across the
southern Tug Hill region into Tuesday afternoon and will intensify
as the front draws near. Moderate to heavy snow will spread across
eastern Lake Ontario Tuesday afternoon into Tuesday night with very
cold and dry air moving into western NY. Total snow accumulations
from Monday evening to Wednesday night will range from 3 to 6 inches
across the Niagara Frontier, Genesee Valley and western Finger Lakes
to 4 to 8 inches across the western Southern Tier and 10 to 18
inches east of Lake Ontario. Gusty winds during this time will
promote areas of drifting and blowing snow which will greatly reduce
visibilities. At this time, confidence is high enough to issue a
Winter Storm Watch for east of Lake Ontario.
A very, very cold arctic airmass will move into western NY Tuesday
night and east of Lake Ontario by Wednesday. By Wednesday morning,
850mb temperatures will be near -26C over Buffalo, NY to -22 over
Watertown, NY. These temperatures will continue to fall Wednesday
with 850mb temperatures nearing -30C over western and north-central
NY. This will produce temperatures near 0F Wednesday to the minus 5
to 10 below Wednesday night. Record cold is certainly a possibility.
West-southwest flow will lead to a lake response during this time
with snow showers northeast of the Lakes Wednesday. It won't be
until Wednesday afternoon and evening that another clipper moves
into the Upper Great Lakes and the lake response intensifies east of
the Lakes by Thursday morning. These winds will also produce
dangerous wind chills to -20F to -30 Wed-Wed night and Wind Chill
headlines are likely. At this time the exact details on lake effect
snow accumulations into Thursday needs to be ironed out but the
potential remains that additional headlines may need to be issued.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Potentially heavy lake effect snow continuing into Friday east of
the lakes. 850 mb temperatures are -20C or colder during this time,
with decent synoptic moisture in the 850-700 mb layer. The only
thing that will complicate things will be the growing ice coverage
on Lake Erie, this will not be a concern on Lake Ontario.
Beyond Friday, a sharp warmup is now being signaled by both the GFS
and Euro by the end of the weekend. The warmup will start Saturday
as the polar low continues to retreat northward with
temperatures getting a bit closer to normal.
Sunday could see a brief return of temperatures going above
normal, as a warm front associated with a surface low lifting
through the upper Great Lakes moves through the area. How much
above normal remains to be seen, but there is some potential
for a good part of the area to see temperatures well into the
40s. Increasing chances of precipitation within the warm air
advection could potentially be all rain for much of the area.
This brief warmup will need to be monitored for potential
hydrologic impacts.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR will prevail for the bulk of the area overnight through Monday
as surface high pressure builds over the eastern Great Lakes. Some
lingering lake effect snow east of Lake Erie will bring local IFR
along the shoreline and extending inland to the north of KJHW for a
few more hours before ending. A band of snow at the southeast corner
of Lake Ontario will bring local IFR in the vicinity of KFZY through
early Monday morning.
Once the lake effect ends, most areas will be dry Monday. Mid level
clouds will thicken and lower ahead of the next system. Some light
snow will develop across Western NY by around 00Z Tuesday with areas
of IFR VSBY developing. Areas of light snow will continue Monday
night with areas of MVFR to IFR VSBY and MVFR CIGS.
Outlook...
Tuesday...Areas of IFR in snow.
Wednesday through Friday...Areas of IFR with lake effect snow and
blowing snow northeast of Lakes Erie and Ontario.
&&
.MARINE...
As low pressure tracks deeper into Quebec Canada and surface high
pressure over the Ohio Valley nears the Eastern Great Lakes, winds
and waves will diminish. Winds have subsided enough on the Niagara
River to end the small craft advisory here, while gale force winds
are no longer expected on the eastern waters of Lake Ontario. Small
craft advisories will continue on the Lakes through much of tonight.
Another area of low pressure will approach Monday and then cross the
central Great Lakes late Monday night and Tuesday. This will bring
another round of Small Craft Advisory conditions. Winds will be
light from the northeast at first Monday, then become more southerly
Monday night before becoming southwest on Tuesday.
Behind an arctic front gale force winds are possible Wednesday
afternoon through Thursday evening.
&&
.HYDROLOGY...
The Flash Flood Watch was extended until 4 a.m. Monday morning for
Northern Erie and Niagara counties, specifically for the Upper
Niagara River.
The Ontario River Control Center reports that an ice jam is
still in place on the Niagara River. Flows on the river are
falling following a seiche on Lake Erie which caused levels to
rise earlier today. However, the seiche also caused additional
ice to flow into the river. There is a risk that this additional
ice will cause the jam to worsen tonight, even though flows
will continue to decrease.
Areas susceptible to ice jam flooding include Grand Island,
Cayuga Island in Niagara Falls, and the river shoreline between
North Tonawanda and Niagara Falls. The flooding risk is confined
to the immediate shoreline, however flood waters may back up
storm drains and cause minor flooding a bit farther inland.
There also is an ice jam on Buffalo Creek in Gardenville. This
ice jam likely formed due to the combination of small chunks of
ice in the creek and recent heavy snow which caused these to
freeze in place near the gauge location. Although the creek
level is high right at the gauge location, this reading is not
representative for the creek as a whole. Flows are not high and
there has not been any flooding reported as a result of the ice
jam. The situation will be monitored, but with flows falling
during the next couple days, this jam is not expected to result
in flooding.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from this evening through late Tuesday
night for NYZ006>008.
Winter Weather Advisory until 7 AM EST this morning for NYZ005-
006.
Flash Flood Watch until 4 AM EST early this morning for NYZ001-
010.
MARINE...Small Craft Advisory until 4 AM EST early this morning for
LEZ040-041.
Small Craft Advisory until 7 AM EST this morning for
LOZ042-043.
Small Craft Advisory until 4 AM EST early this morning for
LOZ044-045.
&&
SYNOPSIS...Apffel/Thomas
NEAR TERM...Apffel/Hitchcock/Thomas
SHORT TERM...HSK
LONG TERM...TMA
AVIATION...Hitchcock/Thomas
MARINE...Thomas
HYDROLOGY...Hitchcock/Apffel/TMAHazardous weather outlook, Jan 27, 10:33 PM EST, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1033 PM EST Sun Jan 27 2019 NYZ019-020-085-290345- Chautauqua-Cattaraugus-Southern Erie- 1033 PM EST Sun Jan 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An area of low pressure will cross the eastern Great Lakes Monday night and Tuesday. This system will bring some snow to the region. An extended period of severe winter conditons is expected Tuesday night through Friday. Extremely cold air will build down into the region with dangerously cold wind chills expected during this period. Accumulating, possibly significant lake effect snow is possible east of Lake Erie during this period. Strong gusty winds will likely cause periods of significant blowing and drifting snow along with poor visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ011-012-290345- Genesee-Wyoming- 1033 PM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An area of low pressure will cross the eastern Great Lakes Monday night and Tuesday. This system will bring some snow to the region. An extended period of severe winter conditons is expected Tuesday night through Friday. Extremely cold air will build down into the region with dangerously cold wind chills expected during this period. Accumulating, possibly significant lake effect snow is possible east of Lake Erie during this period. Strong gusty winds will likely cause periods of significant blowing and drifting snow along with poor visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-290345- Northern Erie- 1033 PM EST Sun Jan 27 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An area of low pressure will cross the eastern Great Lakes Monday night and Tuesday. This system will bring some snow to the region. An extended period of severe winter conditons is expected Tuesday night through Friday. Extremely cold air will build down into the region with dangerously cold wind chills expected during this period. Accumulating, possibly significant lake effect snow is possible east of Lake Erie during this period. Strong gusty winds will likely cause periods of significant blowing and drifting snow along with poor visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>004-013-014-021-290345- Orleans-Monroe-Wayne-Livingston-Ontario-Allegany- 1033 PM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An area of low pressure will cross the eastern Great Lakes Monday night and Tuesday. This system will bring some snow to the region. Extremely cold air will build down into Tuesday night through Friday with dangerously cold wind chills expected during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-290345- Niagara- 1033 PM EST Sun Jan 27 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An area of low pressure will cross the eastern Great Lakes Monday night and Tuesday. This system will bring some snow to the region. Extremely cold air will build down into Tuesday night through Friday with dangerously cold wind chills expected during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-290345- Northern Cayuga- 1033 PM EST Sun Jan 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. An area of low pressure will cross the eastern Great Lakes Monday night and Tuesday. This system will bring some snow to the region. Extremely cold air will build down into Tuesday night through Friday with dangerously cold wind chills expected during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-290345- Jefferson-Lewis- 1033 PM EST Sun Jan 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. An extended period of severe winter conditons is expected Tuesday night through Friday. Extremely cold air will build down into the region with dangerously cold wind chills expected during this period. Accumulating, possibly significant lake effect snow is possible east of Lake Erie during this period. Strong gusty winds will likely cause periods of significant blowing and drifting snow along with poor visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-290345- Oswego- 1033 PM EST Sun Jan 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Winter Storm Watch. An extended period of severe winter conditons is expected Tuesday night through Friday. Extremely cold air will build down into the region with dangerously cold wind chills expected during this period. Accumulating, possibly significant lake effect snow is possible east of Lake Erie during this period. Strong gusty winds will likely cause periods of significant blowing and drifting snow along with poor visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-290345- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1033 PM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A deepening area of low pressure will remain to the north of Lake Ontario midweek with a strengthening pressure gradient that may bring gale force winds to the Lakes Wednesday afternoon through Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-290345- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1033 PM EST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 9:22 PM EST | Special Weather Statement | BUF | Erie | 53 min |
| Jan 28, 3:33 AM EST | Small Craft Advisory | BUF | 4 days | |
| Jan 28, 3:33 AM EST | Small Craft Advisory | BUF | 54 hr | |
| Jan 28, 2:24 PM EST | Wind Chill Watch | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 23 hr |
| Jan 28, 2:24 PM EST | Winter Storm Warning | BUF | Erie, Genesee, Jefferson, Lewis, Niagara, Orleans and 2 more | 4 days |
| Jan 28, 2:43 PM EST | Gale Watch | BUF | 13 hr |
Nearby
Winter Storm Watches in New York, 2019Every winter storm watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.